Texas, 2016

Flash Flooding and Damaging Winds in Texas, March 8 to 9, 2016

March 8 to 9, 2016 · NWS CRP · 17 events in 7 counties and zones

A slow moving upper level low along with plentiful moisture and a strong low level jet produced strong to severe thunderstorms and heavy rainfall over portions of South Texas during the late evening of March 8th and early morning hours of March 9th. Severe thunderstorms impacted the coastal counties of South Texas around daybreak, with the storms producing damaging straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A slow moving upper level low along with plentiful moisture and a strong low level jet produced strong to severe thunderstorms and heavy rainfall over portions of South Texas during the late evening of March 8th and early morning hours of March 9th. Severe thunderstorms impacted the coastal counties of South Texas around daybreak, with the storms producing damaging straight-line winds. Persistent very heavy rainfall produced flash flooding over the southern Coastal Bend where six or more inches of rain fell in 2 to 3 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 8, 7:22 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 8, 7:22 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
722 PM CST TUE MAR 8 2016

.DISCUSSION...SPC HAS PLACED ALL OF S TX INCLUDING THE BAYS AND
INTERCOASTAL WATERS...IN A SEVERE THUNDERSTORM WATCH UNTIL 2 AM
CST. THERE REMAINS SOME UNCERTAINTY IN TIMING OF THE STRONGEST
STORMS ACROSS S TX...HOWEVER SVR STORMS HAVE DVLPD JUST NW OF THE
CWA AND TO THE SW OF BRO IN MEX. THE STORMS ARE MOVING GENERALLY
NE WITH THE OVERALL SYSTEM DRIFTING E. STORMS ARE EXPECTED TO
CONGEAL INTO AN MCS WITH TIME AND MOVE E ACROSS THE CWA. AS THIS
SYSTEM EVOLVES OVER THE NEXT FEW HOURS...THE WATCH MAY BE EXTENDED
IN TIME FOR THE EASTERN CWA. FCST MODELS PROG INCREASING SHEAR
LATER TONIGHT WHICH MAY INCREASE THE THREAT FOR TORNADOES AS WELL.

&&

.PREV DISCUSSION... /ISSUED 534 PM CST TUE MAR 8 2016/

DISCUSSION...SEE AVIATION DISCUSSION BELOW FOR THE 00Z TAFS.

AVIATION...CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING
THROUGH THE OVERNIGHT HOURS FROM WEST TO EAST AS A STORM SYSTEM
DEVELOPS AND MOVES ACROSS THE AREA. CONDITIONS WILL LIKELY
FLUCTUATE BETWEEN IFR AND VFR DUE TO THE STORMS. SOME STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS 50KT OR GREATER.
TORNADOES ARE ALSO A POSSIBILITY OVERNIGHT. GIVEN SOME UNCERTAINTY
OF TIMING OF THE STRONGEST STORMS...FOR NOW HAVE A MENTION OF A
TEMPO 50KT GUST AT VCT WHERE THE BEST CONFIDENCE LIES.
OTHERWISE...HAVE TEMPO GUSTS TO AROUND 40KTS FOR THE OTHER 3 TAF
SITES. TAFS WILL LIKELY BE ADJUSTED AS TIMING AND STRENGTH OF
STORMS BECOMES MORE CLEAR.

PREV DISCUSSION... /ISSUED 348 PM CST TUE MAR 8 2016/

.SEVERE WEATHER EXPECTED TONIGHT...

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...AS OF WRITING /EARLY
AFTERNOON/...A DRYLINE WAS NUDGING INTO THE WESTERN BRUSH COUNTRY
ALLOWING FOR HOT AND DRY CONDITIONS. FARTHER EAST..CLOUD COVER WAS
PERSISTING ALONG THE COAST WHERE A SOUTHERLY LLJ WAS IN PLACE.
ALOFT...A POWERFUL H/5 TROUGH WAS DIGGING ANOMALOUSLY FAR SOUTH
INTO NW MX WHILE A 125KT H25 JET STREAK WAS NOSING NE INTO THE S
TX REGION. COMBINATION OF THE LARGE SCALE LIFT...AN UNSTABLE
AIRMASS...AND AN INCREASE IN WIND SHEAR AND MOISTURE...SHOULD LEAD
TO SEVERE WEATHER DEVELOPING ACROSS THE REGION TONIGHT.

THERE ARE A FEW SCENARIOS FOR SEVERE WEATHER TONIGHT...
1. LATE AFTERNOON/EARLY THIS EVENING...AS MOISTURE BEGINS TO RETREAT
WESTWARD...CONVECTION MAY DEVELOP ACROSS THE BRUSH COUNTRY. THESE
STORMS WOULD POSE A LARGE HAIL AND DAMAGING WIND THREAT GIVEN
STEEPENING LAPSE RATES AND SHEAR.

2. STORMS MAY DEVELOP ACROSS THE COASTAL COUNTIES THIS EVENING IF
H85 WINDS CAN BACK ENOUGH. LATEST RAP...HRRR...AND 12Z NAM OUTPUT
SUPPORTS THIS WHILE THE ECMWF DOES NOT. IF CONVECTION DOES INDEED
DEVELOP ACROSS THE COASTAL COUNTIES THIS EVENING...LARGE
HAIL...DAMAGING WINDS...AND TORNADOES WILL BE POSSIBLE. THE
TORNADO THREAT WITH EVENING STORMS WOULD LIKELY INCREASE THROUGH
THE EVENING AS THE LLJ STRENGTHENS...WITH THE POTENTIAL FOR A
STRONG TORNADO INCREASING AT THAT TIME.

3. CONVECTION MAY DEVELOP WEST OF THE INTERNATIONAL BORDER LATE THIS
AFTERNOON AND INTO THE EVENING...AND SHIFT EASTWARD THROUGH THE
NIGHT. IF THIS OCCURS...THE STORMS WOULD LIKELY CONGEAL INTO
CLUSTERS...AND EVENTUALLY A FAIRLY LARGE MCS...AND SHIFT NE
THROUGH THE NIGHT /REACHING THE EASTERN HALF OF THE CWA LATE
TONIGHT INTO WED MORNING/. STRONG DAMAGING WINDS...EMBEDDED LARGE
HAIL...AND A FEW TORNADOES WOULD BE POSSIBLE ALONG THIS LINE.

IN ADDITION TO SEVERE WEATHER...HEAVY RAINFALL WILL ACCOMPANY THE
STORMS TONIGHT WITH SEVERAL LOCATIONS EXPECTED TO RECEIVE A COUPLE
INCHES OF RAIN. HOWEVER...DUE TO RECENT DRYING OF SOILS /AND
COORDINATING WITH WFO EWX/ HAVE CHOSEN TO HOLD OFF ON A FLASH
FLOOD WATCH AT THIS TIME. HOWEVER...ISOLATED LOCATIONS MAY
EXPERIENCE FLOODING TONIGHT.

STRONG TO SEVERE CONVECTION MAY PERSIST THROUGH THE MID MORNING HOURS
OF WED BEFORE SHIFTING EAST AS AN AREA OF LOW PRESSURE SHIFTS EAST
ACROSS THE CWA. HOWEVER...WITH LARGE SCALE ASCENT REMAINING IN PLACE
THROUGH THE DAY WEDNESDAY /DUE TO MID AND UPPER LEVEL LOW TO OUR
WEST/...ADDITIONAL PRECIP MAY DEVELOP BY LATE IN THE AFTERNOON.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...UPPER LOW
CONTINUES TO MEANDER AROUND SOUTH TEXAS THROUGH FRIDAY. THE TRICK
IS THAT THE BEST MOISTURE BECOMES VARIABLE AT TIMES...WITH THE
BEST MOISTURE AND LIFT AT TIMES OVER OUR AREA THEN AT TIMES OVER
AREAS TO THE NORTH (WITH DRIER AIR OVER SOUTH TEXAS). WITH THE
TIMING ISSUES OF THE UPPER LOW ALREADY IN PLACE...AM NOT GOING TO
GET TOO CUTE WITH RAIN CHANCES AND GENERALLY KEEP AT LEAST A
CHANCE FOR RAIN THROUGH THURSDAY NIGHT OVER THE AREA (INCLUDING
GULFMEX). STILL WILL MAINTAIN LIKELY POPS WEDNESDAY NIGHT OVER THE
EAST (CATEGORICAL OFFSHORE)...AS ANOTHER IMPULSE OF ENERGY FROM
THE UPPER LOW COMBINES WITH THE AVAILABLE MOISTURE (PWATS AOA 1
INCH). UPPER LOW APPEARS TO FINALLY MAKE A PATH TOWARD THE NORTH
AND EAST ON FRIDAY/FRIDAY NIGHT...TAKING THE BEST MOISTURE AND
LIFT WITH IT AND BRINGING DRIER AIR IN BY SATURDAY. THUS...WILL
MAINTAIN CHANCE POPS FRIDAY...BUT THEN DIMINISH THEM FRIDAY NIGHT
(30 POPS NORTHEAST AND GULFMEX) AS AFOREMENTIONED MOVEMENT OF LOW
AND MOISTURE OCCURS. DRY SATURDAY THROUGH TUESDAY WITH SHORT-WAVE
MOVING WELL NORTH OF AREA ON SUNDAY. RIDGE BUILDS IN AFTER THAT.
STAYING ON THE WARMER SIDE OF GUIDANCE FOR OVERNIGHT LOWS THROUGH
SATURDAY MORNING AND COOLER SIDE THROUGH FRIDAY...THEN DID NOT
SWAY TOO FAR FROM SUPERBLEND FOR NOW EXCEPT FOR CHECKING FOR TOO
COOL TEMPERATURES NEAR THE COAST AND ADJUSTING UPWARD.

MARINE...STRONG SOUTHEAST FLOW CONTINUES AHEAD OF POWERFUL
WEATHER SYSTEM. A BRIEF PERIOD OF GALE CONDITIONS MAY EXIST
TONIGHT ACROSS THE GULF WATERS AND THUS THE GALE WARNING REMAINS
IN EFFECT. WIND SPEEDS WILL GRADUALLY WEAKEN WEDNESDAY AND
THURSDAY...BUT SEAS WILL BE SLOW TO SUBSIDE. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TONIGHT INTO WEDNESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    67  78  62  75  57  / 100  90  60  40  30
VICTORIA          65  76  61  74  55  / 100  90  70  50  40
LAREDO            61  79  57  74  56  /  90  20  30  50  40
ALICE             66  80  59  76  55  / 100  60  60  50  40
ROCKPORT          68  77  62  72  58  / 100  90  70  40  30
COTULLA           60  78  57  71  54  / 100  20  40  60  50
KINGSVILLE        68  80  60  77  56  /  90  80  60  40  30
NAVY CORPUS       68  76  64  75  60  /  90  90  70  40  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY
     TO PORT ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

     GALE WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM...
     COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20
     TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR.

&&

TE/81...SHORT TERM
Hazardous weather outlook, Mar 8, 7:13 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
713 PM CST TUE MAR 8 2016

TXZ229>234-239>247-100115-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
713 PM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

A MODERATE RISK OF RIP CURRENTS CONTINUES TODAY AND TONIGHT ALONG
GULF FACING BEACHES.

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CST FOR ALL OF
SOUTH TEXAS. STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT.
DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RIP CURRENT RISK WILL REMAIN ELEVATED WEDNESDAY WITH THE
INCREASED SWELLS FROM SUSTAINED VERY STRONG SOUTHEAST FLOW.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. STRONG
THUNDERSTORMS MAY BE LINGERING WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY AFTERNOON AND TUESDAY
NIGHT.

GMZ230-235-250-255-270-275-100115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
713 PM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CST FOR THE BAYS
AND INTERCOASTAL WATERS. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TONIGHT.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE MIDDLE TEXAS COASTAL
WATERS THROUGH THIS EVENING FOR OPEN WATERS AND THROUGH TONIGHT
FOR BAYS AND WATERWAYS.

A GALE WARNING IS IN EFFECT FOR OPEN WATERS THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT CONDITIONS...MOSTLY SEAS...LOOK TO CONTINUE THROUGH
THE END OF THE WORK WEEK.

STRONG TO SEVERE THUNDERSTORMS MAY LINGER INTO WEDNESDAY. WIND
GUSTS TO 50 KNOTS ALONG WITH LARGE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

ADDITIONAL THUNDERSTORM ACTIVITY WILL CONTINUE DURING THE DAY
WEDNESDAY THROUGH FRIDAY.

TE

In the hours before

Special weather statement, Mar 8, 8:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
819 PM CST TUE MAR 8 2016

TXZ239-090245-
WEBB-
819 PM CST TUE MAR 8 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WEBB COUNTY...

AT 818 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF LAREDO COMMUNITY COLLEGE...OR 7 MILES SOUTHWEST OF
LAREDO...MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAREDO...BOTINES...RANCHOS PENITAS WEST...LAREDO INTERNATIONAL AIRPORT...
DOCTORS HOSPITAL OF LAREDO...TEXAS A&M INTERNATIONAL UNIVERSITY...
ORVIL...LAREDO COMMUNITY COLLEGE...ST AUGUSTINE HIGH SCHOOL SOUTH
LAREDO...UNITEC INDUSTRIAL PARK...COLUMBIA BRIDGE...LAREDO COUNTRY CLUB
AND UNITED SOUTH HIGH SCHOOL.

LAT...LON 2745 9950 2749 9948 2750 9953 2757 9951
      2761 9955 2760 9958 2761 9958 2764 9960
      2764 9963 2763 9964 2764 9967 2765 9966
      2767 9969 2766 9971 2773 9977 2778 9979
      2779 9940 2738 9944 2737 9950
TIME...MOT...LOC 0218Z 174DEG 27KT 2745 9955

TMT

The radar

The Laughlin AFB radar (KDFX), 182 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 8 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Webb

When
March 8, 8:45 PM CST
Where
Webb County, 14.72 mi WNW of (Lrd)laredo Intl Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.704, -99.741

Officer with the Border Patrol estimated wind gusts to 60 mph at the Columbia Bridge.

Lightning, Refugio

When
March 9, 2:00 AM CST
Where
Refugio County, 1.59 mi N of Refugio
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
28.323, -97.277

Lightning struck a 200 barrel oil storage tank on North Swift Street creating a large oil fire. Multiple emergency vehicles were required to contain the fire.

Thunderstorm Wind, San Patricio

When
March 9, 7:55 AM CST
Where
San Patricio County, 0.92 mi SE of Gregory
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
27.920, -97.290

Public reported trees were blown down in Gregory.

Flash Flood, Nueces

When
March 9, 7:55 AM CST to 9:15 AM CST
Where
Nueces County, 0.69 mi N of Gardendale to 1.18 mi NE of Gardendale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.710, -97.380

A foot of water was flowing over the road near the intersection of Prinston Drive and Mount Vernon Drive in Corpus Christi.

Thunderstorm Wind, San Patricio

When
March 9, 7:57 AM CST to 7:59 AM CST
Where
San Patricio County, 0.83 mi SE of Ingleside
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.870, -97.212

Video showed a large tree blown on to a house near Farm to Market Road 1069 in Ingleside.

Thunderstorm Wind, Refugio

When
March 9, 8:10 AM CST to 8:11 AM CST
Where
Refugio County, 0.69 mi N of Bonnie View to 0.89 mi NNE of Bonnie View
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
28.180, -97.300

High winds damaged a barn, blew in a garage door, destroyed several sheds, and moved farm equipment near the community of Bonnie View. Winds were estimated to be near 70 mph.

Thunderstorm Wind, Aransas

When
March 9, 8:18 AM CST
Where
Aransas County, 3.48 mi NW of Rockport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.058, -97.088

Roof damage occurred to a home along Rattlesnake Point Road near Rockport.

Flash Flood, Nueces

When
March 9, 8:25 AM CST to 9:25 AM CST
Where
Nueces County, 1.4 mi WSW of T Head to 1.05 mi ENE of Corpus Christi
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
27.790, -97.400

Pictures and video showed a vehicle in flood waters on Carancahua Street in downtown Corpus Christi.

Flash Flood, Nueces

When
March 9, 8:45 AM CST to 9:45 AM CST
Where
Nueces County, 2.07 mi S of Corpus Christi to 1.4 mi N of Corpus Christi
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.750, -97.420

Corpus Christi Police reported flooding at the intersections of Highway 286 and Coleman Avenue, Staples Street at Six Points, Staples Street and Furman Avenue, and Interstate 37 northbound at Mesquite Street.

Thunderstorm Wind, Victoria

When
March 9, 8:55 AM CST to 9:05 AM CST
Where
Victoria County, 2.8 mi SE of Victoria Ball Arpt to 1.59 mi E of Victoria Ball Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
28.851, -96.987

Winds blew street signs down near Victoria Mall.

Thunderstorm Wind, Victoria

When
March 9, 9:05 AM CST
Where
Victoria County, 1.86 mi NNW of Victoria
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
28.826, -96.988

Large trees were blown down on the road near Nimitz Street and Rosebud Avenue in Victoria.

Thunderstorm Wind, Victoria

When
March 9, 9:09 AM CST
Where
Victoria County, 2.76 mi N of Victoria
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
28.840, -96.980

A large tree was blow on to a mobile home on Leary Lane and damaged the home.

Flash Flood, Kleberg

When
March 9, 9:30 AM CST to 10:20 AM CST
Where
Kleberg County, 1.23 mi E of Kingsville to 1.76 mi N of (Nqi)nas Kingsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.520, -97.850

Texas Department of Transportation reported Farm to Market Road 2045 was closed due to flooding from Highway 77 to the King Ranch entrance.

Flash Flood, Kleberg

When
March 9, 9:30 AM CST to 10:15 AM CST
Where
Kleberg County, 3.24 mi E of Ricardo to 2.14 mi S of (Nqi)nas Kingsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.419, -97.797

Kleberg County Sheriff's Office reported flooding on County Road 1070 south of County Road 2140 southeast of Kingsville.

Flash Flood, Nueces

When
March 9, 10:45 AM CST to 11:15 AM CST
Where
Nueces County, 0.69 mi ESE of Nueceville to 0.75 mi NNW of Nueceville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
27.826, -97.570

Vehicles were stranded on Warrior Street. Water was estimated to be three feet deep flowing across the road.

Flash Flood, Nueces

When
March 9, 11:40 AM CST to 12:30 PM CST
Where
Nueces County, 3.5 mi ENE of Chapman Ranch to 0.44 mi S of Cabaniss Naf
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.596, -97.416

Texas Department of Transportation reported Chapman Ranch Road was closed at the intersection with Farm to Market Road 2444.

Flash Flood, Refugio

When
March 9, 12:00 PM CST to 1:00 PM CST
Where
Refugio County, 3.01 mi ESE of Woodsboro to 2.33 mi ESE of Woodsboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.214, -97.284

Texas Department of Transportation reported water over the highway on Farm to Market Road 629 between Farm to Market Roads 136 and 1360.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624902, 624905, 624907, 624909, 624908, 624911, 624912, 624913, 624914, 626762, 624915, 624910, 624916, 624917, 624918, 624919, 624920.